Ruthofanne: Pleeaaasssseeeeee stop taking Crestor (Rovustatin)! I was prescribed this strongest of the Statin drugs for 8 years and now need help going down my three front steps because of numb, tingling and needle piercing pain in my feet and a terrible balance problem. I've been taking 1 tablespoon of Bragg's Organic Apple Cider Vinegar (32 oz. bottle) mixed in an 8 oz. glass of cold water every morning BEFORE breakfast for a year and a half and last week's visit to my PC showed normal Cholesterol readings including LDL.This is ALL I take to manage my Cholesterol and it can be found in most grocery stores. PLEASE READ:
Statin Drugs May Increase Risk of Peripheral Neuropathy
St. Paul, Minn. – Statin drugs can increase the risk of developing peripheral neuropathy, according to a study published in the May 14 issue of Neurology, the scientific journal of the American Academy of Neurology. Peripheral neuropathy results from damage to the peripheral nerves and causes weakness, numbness and pain in the hands and feet. Statin drugs are prescribed for millions of Americans to lower cholesterol. People taking statins were 14 times more likely to develop peripheral neuropathy than people who were not taking statins, according to the Danish study. However, the overall risk of developing neuropathy is rare, said study author David Gaist, MD, PhD, of the University of Southern Denmark in Odense. "The positive benefits of statins, particularly on reducing the risk of heart disease, far outweigh the potential risk of developing neuropathy," Gaist said. "These findings shouldn't affect doctor or patient decisions to start using statins. But if people who take statins develop neuropathy symptoms, they should talk with their doctor, who may reconsider the use of statins." For the population-based study, the researchers used a patient registry to identify all of the first-time cases of peripheral neuropathy with no known cause (such as diabetes) in Funen County, Denmark, over a five-year period. Each case was matched to 25 people of the same age and sex with no neuropathy as a control group. The use of statins was then determined for each group. They identified 166 cases of first-time neuropathy with no known cause. Of those, 35 had a definite diagnosis, 54 were probable cases and 77 were possible cases. Nine of the people with neuropathy had taken statins. They had taken statins for an average of 2.8 years. For those with a definite diagnosis of neuropathy, the statin user’s risk of developing neuropathy was 16 times higher than for the control group. When all cases of neuropathy were taken into account, the statin user’s risk of developing neuropathy was four times higher than the control group’s risk. Taking statins for longer periods of time and taking higher doses of them increased the risk of developing neuropathy.
Statin-induced neuropathy is increasingly described. Proposed mechanisms include an alteration in cholesterol synthesis, producing a disturbance in the cholesterol-rich neuronal membrane, or in the activity of ubiquinone (coenzyme Q10), a mitochondrial respiratory chain enzyme inhibited by statins leading to neuronal damage (1). The entire class is implicated, and both polyneuropathy and mononeuropathy have been described with improvement or even complete resolution occurring with cessation of therapy (1). In all cases, clinical improvement occurred soon after statins were discontinued, and in the absence of specific clinical, biochemical, or electrophysiological characteristics, this has become the key diagnostic feature of statin-induced neuropathy. To date, autonomic features accompanying symmetrical neuropathy have not been described.